Fluoroquinolone toxicity

Posted by cbsolomon @cbsolomon, Sep 11, 2021

Did anyone on this forum take cipro levaquin or avelox around the time their neuropathy began. If so, you probably suffered an adverse reaction to the drug. These fluoroquinolone antibiotics are well know for causing bad neuropathies, tendon damage and psychiatric issues. Check your medical records.

Interested in more discussions like this? Go to the Neuropathy group.

Hello @cbsolomon, Welcome to Connect, an online community where patients and caregivers share their experiences, find support and exchange information with others. Here's a little research in case others want to know more about the topic of fluoroquinolone antibiotics, toxicity and the connection to neuropathies and other adverse side effects.

"Fluoroquinolones are broad-spectrum antibiotics, including the most widely used of these which are ciprofloxacin, levofloxacin and moxifloxacin. The most serious reactions caused by this class of medication include toxicities of the central nervous system, cardiovascular system, and the musculoskeletal system." — Fluoroquinolone toxicity symptoms in a patient presenting with low back pain: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981197/

FDA updates warnings for fluoroquinolone antibiotics on risks of mental health and low blood sugar adverse reactions: https://www.fda.gov/news-events/press-announcements/fda-updates-warnings-fluoroquinolone-antibiotics-risks-mental-health-and-low-blood-sugar-adverse

Have you been diagnosed with neuropathy as a result of fluoroquinolone toxicity?

REPLY

I was prescribed ciprofloxacin for UTI by a doctor in June 2017 and got neuropathy overnight.
Unfortunately I didn't know the culprit at the time. Had I known I would have atleast discontinued the course in the middle. Although I was diagnosed one year later for small fiber neuropathy with no reason identified by Mayo Clinic, I am positive that Cipro is the real culprit of my suffering.

REPLY

Yes instant onset 3rd day of cipro .axonal sensory motor..small fiber and autonomic 8 yrs ago ..healthy n normal to an invalid at 47 .

REPLY

My son who is 25yrs old is experiencing adverse effects from cipro, which has lasted a year. Who can we see to get diagnosed and get help with treatment? We are desperate for answers and ideas.

REPLY

Another culprit is flagyl (metronidazole)

REPLY
@jhumenik

My son who is 25yrs old is experiencing adverse effects from cipro, which has lasted a year. Who can we see to get diagnosed and get help with treatment? We are desperate for answers and ideas.

Jump to this post

Speaking from my own experience of levaquin toxicity, getting doctors and neurologists to even acknowledge the possibility is useless. I finally found an MD in Palmyra PA who is family practice and alternative medicine. He is very knowledgeable about the damage from floroquinolones. He diagnosed medication toxicity and Put me on a regimen of supplements. Nothing worked immediately but I have for the most part recovered after 3 years. I still get neuropathy flares and some shoulder pain here and there but compared to where I was I’ll take it. The first year was the hardest and scariest. I’d recommend finding an alternative medicine dr to advise on supplements, eat clean, and as odd as it sounds meditate every day for at least 10 minutes. The calming effect helps some of the physical stuff at least for me. Neuropathy and tinnitus mostly. I think time is the tincture with this. At the 1 year mark I felt that life as I had known it was over. But now 3 yrs post floroquinolone I’d say I’m 90% recovered. I still take a few supplements daily and watch what I eat but overall life is back to normal.

REPLY
@mawagner13

Speaking from my own experience of levaquin toxicity, getting doctors and neurologists to even acknowledge the possibility is useless. I finally found an MD in Palmyra PA who is family practice and alternative medicine. He is very knowledgeable about the damage from floroquinolones. He diagnosed medication toxicity and Put me on a regimen of supplements. Nothing worked immediately but I have for the most part recovered after 3 years. I still get neuropathy flares and some shoulder pain here and there but compared to where I was I’ll take it. The first year was the hardest and scariest. I’d recommend finding an alternative medicine dr to advise on supplements, eat clean, and as odd as it sounds meditate every day for at least 10 minutes. The calming effect helps some of the physical stuff at least for me. Neuropathy and tinnitus mostly. I think time is the tincture with this. At the 1 year mark I felt that life as I had known it was over. But now 3 yrs post floroquinolone I’d say I’m 90% recovered. I still take a few supplements daily and watch what I eat but overall life is back to normal.

Jump to this post

Thanks for the encouragement! Glad to hear you are feeling better.

REPLY
Please sign in or register to post a reply.
  Request Appointment